s
s s

FacebookTwitterYoutubeRSS

spacer s spacer

Photo Stories

(May 23, 2003) According to the Nebraska State Patrol, carcasses of approximately 250 cattle were discovered after an apparent poisoning at a ranch north of Richland, Nebraska. Tissues, stomach contents and feed samples from four of the cattle were later examined at the University of Nebraska Veterinary Diagnostic Lab. Dr. Dave Steffen, director of the lab, said early indications are that the poisoning was likely caused by widely used pesticides. "The clinical symptoms indicated an organophosphate," Dr. Steffen said. "With something like this, it was either a really horrible accident or it was intentionally given to the animals."

The owner of the dead livestock wants to know how someone could get a neurotoxin that could devastate his herd so quickly. Jim Barta of Fremont, a pharmacist by profession, was stunned to learn that almost anyone could buy organophosphate pesticides at local feed stores. The pesticide acted like a nerve agent, killing his cattle by fluid building up in their lungs. "I'd like something done about the sale of neurotoxins to the general public," Mr. Barta said. "If that's available to poison those cattle, it's also available to knock over a grade school or hit a water supply."

According to Mr. Barta's description of the incident, the cattle collapsed on the ground, lost muscle control, tried to get up and then died by drowning as fluid filled their lungs. The antidote that veterinarians on the scene tried to use was atropine, the same antidote given to soldiers in combat who are exposed to nerve agents. The pesticide was ingested by cattle in three pens on the farm. In one pen, every calf was dead. Fewer animals died in the second pen and even fewer in the third pen. That indicates that the pesticide was diluted as the cattle were fed, said Greg Ibach, assistant director for the Nebraska Department of Agriculture.

The Agriculture Department will continue investigating unless it is discovered that the act was intentional, in which case the State Patrol would take over the investigation.

Symptoms of organophosphate poisoning range from headache, nausea, dizziness, muscle twitching, tremors, sweating, blurred vision, vomiting, anxiety and irritability in mild and moderate cases to pulmonary edema, bradycardia (slow heart rate), tachycardia (fast heart rate), confusion, seizures, coma and death in severe cases.

Beyond Pesticides launched Photo Stories on March 1, 2002. The photos are updated on a biweekly basis. Read the instructions on how to get your photo story featured. To see what other visitors to this site thought about this photo story, visit the reader's comments page.